Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

PurposeThe aim of this case series is to raise awareness of the emerging issue of serious retinal damage caused by the prolonged use of hydroxychloroquine (HCQ) and the importance of adequate and appropriate monitoring of visual function during treatment.Patient and methodsThis is a small retrospective case series of 3 patients on long-term HCQ who developed serious symptomatic retinal toxicity confirmed on imaging and functional testing.ResultsAll 3 patients were treated with HCQ for over 15 years; two for rheumatoid arthritis (RA), and the third for systemic lupus erythematosus (SLE). All 3 patients had macular involvement varying in severity confirmed with characteristic features on imaging and functional testing (Optical Coherence Tomography (OCT), Autofluorescence (AF) and Humphrey 10-2 visual fields).ConclusionHCQ is widely used to treat autoimmune conditions with a proven survival benefit in patients with SLE. However, long-term use can be associated with irreversible retinal toxicity. These cases highlight that HCQ, like chloroquine, can also cause visual loss in susceptible individuals. Early detection of presymptomatic retinal changes by the introduction of appropriate screening and monitoring is mandatory to limit the extent of irreversible visual loss due to HCQ retinal toxicity.

Original publication

DOI

10.1038/eye.2016.297

Type

Journal article

Journal

Eye (Lond)

Publication Date

06/2017

Volume

31

Pages

972 - 976